[Home ] [Archive]   [ فارسی ]  
:: Main :: About :: Current Issue :: Archive :: Search :: Submit :: Contact ::
:: Volume 26, Issue 2 (3-2022) ::
Andishe 2022, 26(2): 89-103 Back to browse issues page
Regression Models for Analyzing Skewed Bimodal Data
Majid Jafari Khaledi *, Hassan Mirzavand
Tarbiat Modares University
Abstract:   (449 Views)
To make statistical inferences about regression model parameters, it is necessary to assume a specific distribution on the random error expression. A basic assumption in a linear regression model is that the random error expression follows a normal distribution. However, in some statistical researches, data simultaneously display skewness and bimodality features. In this setting, the normality assumption is  violated. A common approach to avoiding this problem is to use a mixture of skew-normal distributions. But such models involve many parameters, which it makes difficult to fit the models to the data. Moreover, these models are faced with the non-identifiability issue.
In this situation, a suitable solution is to use flexible distributions, which can take into account the skewness and bimodality observed in the data distribution. In this direction, various methods have been proposed based on developing of the skew-normal distribution in recent years. In this paper, these methods are used to introduce more flexible regression models than the regression models based on skew-normal distribution and a mixture of two skew-normal distributions. Their performance is compared using a simulation example. The methodology is then illustrated in a practical example related to a horses dataset.
Keywords: Skewness, Symmetry, Bimodal distributions, Mixed distributions, Regression
Full-Text [PDF 474 kb]   (237 Downloads)    
Type of Study: Research | Subject: Special
Received: 2022/01/10 | Accepted: 2022/03/30 | Published: 2022/09/8
1. ١] بهرامی، م. ( ١٣٩۴ )، مدل های آمیخته متناهی مبتنی بر توزیع های چوله متقارن، پایان نامه دوره ارشد، دانشگاه تربیت مدرس. ]
2. [2] Arellano-Valle, R. B., Gómez, H. W., and Quintana, F. A. (2004). A New Class of Skew-Normal Distributions. Communications in Statistics-Theory and Methods, 33(7), 1465-1480. [DOI:10.1081/STA-120037254]
3. [3] Arellano-Valle, R. B., Castro, L. M., Genton, M. G., and Gómez, H. W. (2008). Bayesian Inference for Shape Mixtures of Skewed Distributions, with Application to Regression Analysis. Bayesian Analysis, 3(3), 513-539. [DOI:10.1214/08-BA320]
4. [4] Azzalini, A. (1985). A Class of Distributions Which Includes the Normal Ones. Scandinavian journal of statistics, 12, 171-178.
5. [5] Azzalini, A., and Capitanio, A. (1999). Statistical Applications of the Multivariate Skew Normal Distribution. Journal of the Royal Statistical Society, Series B, 61(3), 579-602. [DOI:10.1111/1467-9868.00194]
6. [6] Cancho, V. G., Dey, D. K., Lachos, V. H., and Andrade, M. G. (2011). Bayesian Nonlinear Regression Models with Scale Mixtures of Skew-Normal Distributions: Estimation and case Influence Diagnostics. Computational Statistics and Data Analysis, 55(1), 588-602. [DOI:10.1016/j.csda.2010.05.032]
7. [7] Elal-Olivero, D. (2010), Alpha-Skew-Normal Distribution. Proyecciones Journal of Mathematics. 29(3), 224-240., 11, 12. [DOI:10.4067/S0716-09172010000300006]
8. [8] Elal-Olivero, D., Olivares-Pacheco, J. F., Venegas, O., Bolfarine, H., and Gomez, H. W. (2020). On Properties of the Bimodal Skew-Normal Distribution and an Application. Mathematics, 8(5), 703. [DOI:10.3390/math8050703]
9. [9] Gómez, H. W., Elal-Olivero, D., Salinas, H. S., and Bolfarine, H. (2011). Bimodal Extension Based on the Skew-Normal Distribution with Application to Pollen Data. Environmetrics, 22(1), 50-62. [DOI:10.1002/env.1026]
10. [10] Henze, N. (1986). A Probabilistic Representation of the Skew-Normal Distribution, Scandinavian Journal of Statistics. 13, 271-275.
11. [11] Lachos, V., Bolfarine, H., Arellano-Valle, R. and Montenegro, L. (2007). Likelihood Based Inference for Multivariate Skew-Normal Regression Models. Communications in Statistics-Theory and Methods, 36, 1769-1786. [DOI:10.1080/03610920601126241]
12. [12] Lin, T. I., Lee, J. C., and Yen, S. Y. (2007). Finite Mixture Modelling Using the Skew-Normal Distribution. Statistica Sinica, 17: 81-92. [DOI:10.1007/s11222-006-9005-8]
13. [13] Marin, J. M., Mengersen, K., and Robert, C. P. (2005). Bayesian Modelling and Inference on Mixtures of Distributions. Handbook of Statistics, 25, 459-507. [DOI:10.1016/S0169-7161(05)25016-2]
14. [14] McLachan, G. and Peel, D. (2000). Mixture Models: Inference and Applications to Clustering, Marcel Dekker, N.Y.
15. [15] Pewsey, A. (2003), The Characteristic Functions of the Skew-Normal and Wrapped Skew-Normal Distributions, In 27 Congreso Nacional de Estadisticae InvestigacionOperativa, pp. 4383-4386.
16. [16] Sartori, N. 2006. Bias Prevention of Maximum Likelihood Estimates for Scalar Skew-Normal and Skew-t Distributions. J. Statist. Plann. Inference, 136, 4259-4275. [DOI:10.1016/j.jspi.2005.08.043]
Send email to the article author

Add your comments about this article
Your username or Email:


XML   Persian Abstract   Print

Download citation:
BibTeX | RIS | EndNote | Medlars | ProCite | Reference Manager | RefWorks
Send citation to:

Jafari Khaledi M, Mirzavand H. Regression Models for Analyzing Skewed Bimodal Data. Andishe 2022; 26 (2) :89-103
URL: http://andisheyeamari.irstat.ir/article-1-880-en.html

Rights and permissions
Creative Commons License This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.
Volume 26, Issue 2 (3-2022) Back to browse issues page
مجله اندیشه آماری Andishe _ye Amari
Persian site map - English site map - Created in 0.06 seconds with 30 queries by YEKTAWEB 4549